A 52-year-old female was admitted the previous night with an altered level of consciousness that improved rapidly with administration of glucose.

She is referred to ICU the next day with confusion, ataxia and a worsening level of consciousness.

Her CT head is normal. The blood sugar level in the morning is 8 mmol/L on a 5% Dextrose infusion at 80 mL/hr.

Her full blood count from the previous night is available as follows:

Parameter

Patient Value

Normal Adult Range

Haemoglobin

88 G/L*

130-180

White Cell Count

7.4 x 109 /L

4.5 – 11

Platelets

88 x 109 /L*

150 – 400

Mean Cell Volume

110 fL*

80 – 98

Mean Cell Haemoglobin

30 Pg

27 – 33

Mean Cell Haemoglobin Concentration

320 G/L

310 – 360

Prothrombin Time

12 seconds

12 – 18

Activated Partial Thromboplastin Time

36 seconds

32 – 38

 

a) What is the likely cause of her confusional state?
 
b) What specific treatment would you prescribe for this?

 

[Click here to toggle visibility of the answers]

College Answer

 

a) Wernicke’s encephalopathy.

b) Thiamine 100 mg IV daily.

 

 

Discussion

 

So, here is a case of confusion and ataxia following the administration of glucose for hypoglycaemia. Not only that, but in the bloods you see this absurdly elevated MCV - 110fL.

Thus, this woman is an experienced drinker, and likely has thiamine deficiency.

Now, confusion and ataxia are suspicious of Wernicke's encephalopathy, a reversible response to the administration of glucose in somebody who is thiamine-deficient. The only other thing the college did not give you as a feature of Wernicke's is the oculomotor disturbances (be it nystagmus, ophthalmoplegia or other sort of gaze palsy).

The diagnostic criteria of Wernicke's are as follows:

  • (1) dietary deficiencies
  • (2) oculomotor abnormalities,
  • (3) cerebellar dysfunction, and
  • (4) either an altered mental state or mild memory impairment.

Thus, the treatment consists of some IV thiamine. The college suggests 100mg IV daily is a big enough dose.

References

References